Hail, Barton
- When
- July 17, 5:48 PM CST to 5:49 PM CST
- Where
- Barton County, 4.87 mi S of Albert
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.380, -99.010
A cluster of marginally severe storms moved across portions of Central KS and produced a minimal amount of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of marginally severe storms moved across portions of Central KS and produced a minimal amount of severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 17, 5:46 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 646 PM CDT FRI JUL 17 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 239 PM CDT FRI JUL 17 2015 THIS EVENING-TONIGHT: WEAK RIPPLES EMBEDDED WITHIN SUBTROPICAL MID- LEVEL MOISTURE PLUME...COUPLED WITH HOT/UNSTABLE AND WEAKLY CAPPED CONDITIONS SHOULD LEAD TO ISOLATED TO WIDELY SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS WESTERN KS AND THE PANHANDLES OF TX/OK. ALREADY BEGINNING TO SEE SIGNS OF THIS OVER NORTH-CENTRAL OK AS WELL AS THE TX PANHANDLE...WITH THIS ACTIVITY POSSIBLY ALSO DEVELOPING ALONG A WEAK/SUBTLE LOW-LEVEL CONVERGENCE ZONE SITUATED NEAR THE KS/OK BORDER...STEMMING FROM REMNANT CONVECTIVE OUTFLOW. STRONGLY UNSTABLE CONDITIONS...OWING TO STEEP MID-LEVEL LAPSE RATES AND HOT/MOIST LOW-LEVELS...IN CONCERT WITH WEAK/MODEST DEEP LAYER SHEAR SHOULD PROMOTE A HANDFUL OF STRONG-SEVERE STORMS OVER FAR SOUTHERN KS (CLOSER TO OK BORDER) WEST OF THE FLINT HILLS THIS AFTERNOON...AND GENERALLY WEST OF I-135 LATE THIS AFTERNOON-EVENING. GIVEN DEEPLY MIXED SUB-CLOUD AIRMASS...GREATEST THREAT SHOULD BE LOCALLY DAMAGING DOWNBURST WINDS...ALTHOUGH STRONGEST CORES COULD ALSO PRODUCE MARGINALLY SEVERE HAIL. VERY HEAVY DOWNPOURS WILL ALSO ACCOMPANY THE STRONGEST ACTIVITY...GIVEN ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES. ACTIVITY SHOULD TEND TO WANE THIS EVENING...ALTHOUGH CANNOT RULE OUT A FEW HIT-OR-MISS SHOWERS/THUNDERSTORMS THROUGHOUT THE NIGHT GENERALLY WEST OF THE FLINT HILLS...WITHIN BROAD ZONE OF 800-600MB ISENTROPIC ASCENT/MOISTURE TRANSPORT. ADK SATURDAY THROUGH MONDAY: AN UPPER LOW OVER SASKATCHEWAN WITH A TRAILING POSITIVELY-TILTED UPPER TROUGH AXIS...WILL SWEEP EASTWARD ACROSS SOUTHERN CANADA AND THE NORTHERN/CENTRAL PLAINS OVER THE WEEKEND. THE ATTENDANT COLD FRONT SHOULD SLIDE SOUTH INTO NORTHWESTERN KANSAS BY LATE SATURDAY AFTERNOON...THEN MOVING SLOWLY SOUTHWARD THROUGH THE STATE SUNDAY INTO MONDAY. A VERY HIGH DEEP LAYER MOISTURE AXIS IS PROGGED ALONG/NORTH OF THIS FRONTAL ZONE WHICH WILL BE A FOCUS FOR THUNDERSTORMS DURING THIS PERIOD. SEVERAL WEAK PERTURBATIONS WILL ALSO EJECT OUT OF THE MOONSONAL FLOW OVER THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS AROUND THE NORTHERN PERIPHERY OF THE SOUTHERN PLAINS UPPER RIDGE. WEAK-MODERATE NOCTURNAL LOW-LEVEL JETS DURING THE PERIOD WILL ALSO FOCUS MOISTURE TRANSPORT INTO THE FRONT TO SUPPORT NIGHTTIME/MORNING CONVECTION...IN ADDITION TO THE EXPECTED DIURNAL CONVECTION DURING THE PM/EVE HOURS. GIVEN PROGGED VERY STRONG INSTABILITY AND MODERATE-STRONG DEEP-LAYER SHEAR ALONG/JUST NORTH OF FRONT...STRONG-SEVERE STORMS WILL BE POSSIBLE LATE SAT PM/EVE OVER NORTHWESTERN KS...AND FURTHER SOUTH INTO OUR FORECAST AREA SUNDAY INTO SUNDAY NIGHT. SOUTHWESTERLY FLOW WITHIN A VERY STRONG LOW-LEVEL THERMAL RIDGE AXIS WILL MAKE FOR A VERY HOT AND BREEZY DAY SATURDAY...WITH HIGHS FROM THE MID 90S SOUTHEAST...TO 100-102 IN CENTRAL/SOUTH CENTRAL KS. CURRENT HEAT ADVISORY HEADLINE LOOKS REASONABLE ALONG/EAST OF I-135 WHERE DEWPOINTS MAY NOT MIX OUT AS MUCH AS TO THE WEST OF I-135. FORECAST HIGHS SUNDAY ARE A BIT MORE TRICKY DEPENDING ON HOW FAR SOUTH THE FRONT SAGS AND ANY CONVECTIVE OUTFLOW EFFECTS...HOWEVER THE NAM-WRF...GFS...AND ECMWF HANG THE FRONT UP ENOUGH...THAT IT APPEARS SOUTHEAST KANSAS MAY NEED A HEAT ADVISORY FOR SUNDAY PM. SOME TEMPORARY RELIEF FROM THE EXTREME HEAT IS EXPECTED BY MONDAY WITH THE FRONT POTENTIALLY STALLING JUST SOUTH OF THE KS/OK BORDER...LIKELY AIDED BY CONVECTIVE OUTFLOWS. JMC .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 239 PM CDT FRI JUL 17 2015 MID-UPPER HEIGHT RISES WILL OCCUR ACROSS THE SOUTH CENTRAL CONUS MID- LATE WEEK...WHILE AN UPPER TROUGH MOVES THROUGH THE NORTHWESTERN STATES INTO THE NORTHERN PLAINS. THE FRONTAL ZONE IS PROGGED TO REMAIN STALLED IN THE AREA TUESDAY...BEFORE LIFTING NORTHWARD MID- LATE WEEK. THEREFORE...WE EXPECT A CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY INTO PERHAPS WEDNESDAY...WITH A TREND FOR DRIER AND HOTTER CONDITIONS FOR THURSDAY/FRIDAY. JMC && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 639 PM CDT FRI JUL 17 2015 SCATTERED STORMS WERE IMPACTING MUCH OF CENTRAL KS THIS EVENING WHILE OTHER MORE ISOLATED ACTIVITY WAS MOVING ACROSS SOUTHWEST KS. STORMS WILL IMPACT THE KRSL AREA THROUGH 02-04Z...POSSIBLY MOVING INTO KSLN IF THEY CAN HOLD TOGETHER BEFORE DISSIPATING. OTHER MORE ISOLATED ACTIVITY MOVING EAST ACROSS SOUTHWEST KS MAY EVENTUALLY MOVE INTO SOUTH CENTRAL KANSAS IMPACTING KICT AFTER 04-05Z. CONFIDENCE ACROSS SOUTH CENTRAL KS REMAINS LOW. BREEZY SOUTH TO SOUTHWEST WINDS WILL PERSIST INTO SATURDAY. A FRONTAL BOUNDARY WILL APPROACH CENTRAL KS TOWARD 00Z. THIS FRONT WILL PROVIDE A FOCUS FOR MORE SCATTERED THUNDERSTORMS ACTIVITY...MAINLY AFTER 00Z ON SUN. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 100 76 96 / 30 20 20 30 HUTCHINSON 77 101 75 94 / 30 20 20 40 NEWTON 75 99 75 94 / 20 20 20 40 ELDORADO 77 97 76 96 / 20 20 20 30 WINFIELD-KWLD 77 98 77 97 / 30 10 10 20 RUSSELL 74 101 70 89 / 20 20 40 40 GREAT BEND 75 102 70 90 / 20 20 30 40 SALINA 77 102 73 90 / 20 20 30 40 MCPHERSON 76 101 74 93 / 20 20 30 40 COFFEYVILLE 77 95 76 96 / 20 10 10 20 CHANUTE 76 95 76 95 / 20 10 20 30 IOLA 76 95 75 93 / 20 10 20 30 PARSONS-KPPF 77 95 76 95 / 20 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM TO 8 PM CDT SATURDAY FOR KSZ049-051>053- 068>072-083-092>096-098>100. HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ091>096- 098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 322 PM CDT FRI JUL 17 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 322 PM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN KANSAS LATE THIS AFTERNOON...SHIFTING TO MAINLY ALONG AND WEST OF INTERSTATE 135 FOR THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER IS UNLIKELY...A SMALL HANDFUL OF STORMS WILL BE CAPABLE OF 55 TO 65 MPH WIND GUSTS...AND DIME TO QUARTER SIZE HAIL...ALONG WITH LOCALLY VERY HEAVY DOWNPOURS. HEAT INDICES THIS AFTERNOON AND EARLY EVENING WILL BE BETWEEN 100 AND 105 DEGREES MAINLY ALONG AND WEST OF INTERSTATE 135. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DANGEROUS HEAT WILL OVERSPREAD MUCH OF THE REGION SATURDAY...AS HEAT INDICES TOP 105 DEGREES. FOR SUNDAY AFTERNOON AND EARLY EVENING...HEAT INDICES OVER SOUTHERN KANSAS WILL LIKELY AGAIN TOP 105 DEGREES. PLEASE REFER TO THE HEAT ADVISORY STATEMENT FOR DETAILS. STORMS ARE EXPECTED TO DEVELOP ALONG A SOUTHWARD MOVING COLD FRONT THIS WEEKEND. CENTRAL KANSAS WILL BE THE FIRST TO HAVE STORM CHANCES LATE SATURDAY AFTERNOON AND EVENING...WITH STORM CHANCES SPREADING SOUTH TO AFFECT THE ENTIRE AREA FOR SUNDAY THROUGH SUNDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE FOR SUNDAY AFTERNOON THROUGH SUNDAY EVENING WITH THE STRONGER STORMS PRODUCING 60 TO 70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. LOCALLY INTENSE RAINFALL RATES WILL ALSO BE POSSIBLE. STORM CHANCES WILL REMAIN FOR MUCH OF THE AREA MONDAY THROUGH WEDNESDAY WITH AT LEAST SOME STRONG STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 512 PM CDT FRI JUL 17 2015 KSZ047-172245- BARTON KS- 512 PM CDT FRI JUL 17 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 545 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR JUST NORTHEAST OF LARNED... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... GREAT BEND...PAWNEE ROCK AND GREAT BEND AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3843 9903 3845 9871 3826 9869 3826 9903 TIME...MOT...LOC 2210Z 227DEG 27KT 3824 9904 HOWERTON
The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Measured at the Salina airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596880, 596881, 596883.